North Dakota, 2019

Tornadoes and Flash Flood in North Dakota, July 8 to 9, 2019

July 8 to 9, 2019 · NWS FGF · 30 events in 12 counties and zones

By mid afternoon of July 8th, temperatures across eastern North Dakota and the northwest quarter of Minnesota had risen into the mid to upper 80s with dew points in the mid 60s to low 70s. A stationary boundary set up from west of Bismarck to near Rolla, North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$30,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By mid afternoon of July 8th, temperatures across eastern North Dakota and the northwest quarter of Minnesota had risen into the mid to upper 80s with dew points in the mid 60s to low 70s. A stationary boundary set up from west of Bismarck to near Rolla, North Dakota. Thunderstorms initially fired along this boundary, but as the evening wore on, the storms merged into lines, which tracked to the east-southeast. These storms mainly produced strong winds, but heavy rain was also reported in many areas. The Fargo-Moorhead area picked up quite a bit of rain in a short period of time, which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 1:50 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 8, 1:50 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Mon Jul 8 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019

The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.

Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.

Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019

Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.

Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CDT Mon Jul 8 2019

High confidence that thunderstorms will affect most TAF sites at
some point during the period. Did go with predominant thunder
where confidence was highest, and VCTS where confidence is
somewhat lower (and timing is later). Otherwise, expect gusty
southerly winds in some areas this afternoon. Cigs mainly VFR, but
there is the potential for IFR/MVFR in during the thunderstorms,
and more widespread on Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 9 PM CDT this evening for NDZ006>008-
     014>016-024-026-054.

MN...None.
&&

SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...TG
Hazardous weather outlook, Jul 8, 9:35 AM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1035 AM CDT Mon Jul 8 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1035 AM CDT Mon Jul 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated thunderstorms possible over northeastern North Dakota
and northwest Minnesota during the late morning and early
afternoon period. These storms will remain weaker but could
produce lightning and brief heavy rainfall.

Stronger thunderstorms are expected to develop during the mid to
late afternoon over north central North Dakota between Devils Lake
and Minot. These initial scattered storms will bring a threat of
hail greater than 2 inches, wind gusts up to 70 mph, and possibly
a tornado. By the evening hours, these storms will form into a
line and move east and southeast into much of eastern North Dakota
and northwest Minnesota. As the storms transition into a line,
the main threats will be hail around 1 inch, wind gusts to 70 mph,
and excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected Tuesday, ending Wednesday.
Locally heavy rainfall the main threat. There is also a risk for
isolated severe storms Tuesday afternoon with hail, wind, and a
tornado potential threats. Periodic thunderstorm chances exist
through the late week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 10:44 AM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1144 AM CDT Mon Jul 8 2019

MNZ001-081715-
West Polk MN-
1144 AM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
1215 PM CDT...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Key West, or 9 miles northeast of Grand Forks, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Euclid, Angus, Key West and Sherack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4817 9651 4812 9650 4803 9650 4802 9648
      4793 9648 4793 9695 4803 9699
TIME...MOT...LOC 1643Z 257DEG 22KT 4798 9689

Lee
Special weather statement, Jul 8, 2:09 PM CST, 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
309 PM CDT Mon Jul 8 2019

NDZ006-007-082100-
Towner ND-Cavalier ND-
309 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER AND
SOUTHWESTERN CAVALIER COUNTIES UNTIL 400 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cando, or 33 miles northwest of Devils Lake, moving northeast at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Munich, Clyde, Alsen, Egeland, Calio, Arndt and Considine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.

LAT...LON 4885 9879 4856 9867 4854 9883 4854 9897
      4853 9897 4849 9927 4866 9933
TIME...MOT...LOC 2009Z 240DEG 13KT 4856 9916

Lee

The radar

The Minot AFB radar (KMBX), 145 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 2 tornado, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Towner

When
July 8, 2:10 PM CST
Where
Towner County, 10.71 mi ENE of Rocklake
Measured
1 in hail
Reported by
Public
Coordinates
48.850, -99.020

Large hail and strong winds damaged crops in east central Lansing Township.

Tornado, Towner

When
July 8, 3:06 PM CST to 3:07 PM CST
Where
Towner County, 5.53 mi S of Newville
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
48.490, -99.000

This tornado tracked for less than a quarter mile. Peak winds were estimated at 70 mph.

Thunderstorm Wind, Benson

When
July 8, 3:30 PM CST
Where
Benson County, 8.61 mi SSW of Hesper
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.860, -99.680

Wind and wind driven hail did considerable crop damage across southern East Fork Township. Sections of cropland were laid flat.

Tornado, Cavalier

When
July 8, 3:32 PM CST to 3:35 PM CST
Where
Cavalier County, 5.6 mi S of Calio to 4 mi SSE of Calio
Rating
EF0
Path length
3.06 mi
Path width
200 yd
Reported by
Public
Coordinates
48.550, -98.940

This tornado was likely wrapped in downburst winds and hail across portions of southwest Seivert Township, causing crop and tree damage. Peak winds were estimated at 85 mph.

Thunderstorm Wind, Cavalier

When
July 8, 3:35 PM CST to 4:00 PM CST
Where
Cavalier County, 5.6 mi S of Calio
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.550, -98.940

Crops were laid flat across southern Seivert Township after multiple rounds of large hail, strong winds, and heavy rain.

Thunderstorm Wind, Cavalier

When
July 8, 4:01 PM CST
Where
Cavalier County, 1.14 mi NE of Langdon
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.760, -98.350

The wind gust was measured by a 10 meter high NDAWN mesonet sensor.

Thunderstorm Wind, Ramsey

When
July 8, 5:00 PM CST
Where
Ramsey County, 3.58 mi SSE of Southam
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.120, -98.530

Large branches were blown down in a shelterbelt.

Thunderstorm Wind, Eddy

When
July 8, 5:05 PM CST
Where
Eddy County, 6.29 mi S of Hamar
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.760, -98.570

Large branches were blown down at farmsteads and tree claims throughout central Colvin Township.

Thunderstorm Wind, Pembina

When
July 8, 5:15 PM CST
Where
Pembina County, Cavalier
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
48.800, -97.620

The wind gust was measured at the Cavalier airport.

Thunderstorm Wind, Pembina

When
July 8, 5:25 PM CST
Where
Pembina County, 0.69 mi N of Hamilton
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
48.810, -97.450

Several large tree branches were blown down in town.

Thunderstorm Wind, Nelson

When
July 8, 5:29 PM CST
Where
Nelson County, 2.27 mi NNE of Pekin
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
47.810, -98.300

The wind gust was measured by a NDAWN mesonet station.

Thunderstorm Wind, Nelson

When
July 8, 5:33 PM CST
Where
Nelson County, 0.83 mi NW of Pekin
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.790, -98.330

Cars were blown off highway 15 near Pekin.

Thunderstorm Wind, Griggs

When
July 8, 5:45 PM CST
Where
Griggs County, 6.49 mi SSW of Jessie
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.440, -98.270

Thunderstorm Wind, Nelson

When
July 8, 5:45 PM CST
Where
Nelson County, 4.63 mi NE of Mc Ville Arpt
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
47.820, -98.100

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Nelson

When
July 8, 5:55 PM CST
Where
Nelson County, 0.47 mi W of Aneta
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
47.680, -97.990

A large pine tree was snapped.

Thunderstorm Wind, Steele

When
July 8, 6:20 PM CST
Where
Steele County, 7.55 mi ENE of Hope
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.360, -97.580

Several large branches were blown down in farm yards across northwest Edendale Township.

Thunderstorm Wind, Grand Forks

When
July 8, 6:28 PM CST to 6:36 PM CST
Where
Grand Forks County, 1.38 mi S of (Rdr)grand Forks Afb
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.930, -97.400

The wind gusts were measured by a ND DOT RWIS station along highway 2.

Thunderstorm Wind, Grand Forks

When
July 8, 6:29 PM CST
Where
Grand Forks County, 0.46 mi E of Emerado
Measured
65 kt (75 mph) estimated gust
Reported by
Newspaper
Coordinates
47.920, -97.360

About one third of the shingles and a few pieces of plywood roofing were torn off an apartment building.

Thunderstorm Wind, Grand Forks

When
July 8, 6:30 PM CST
Where
Grand Forks County, 0.46 mi W of (Gfk)grand Forks Int
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.950, -97.190

The wind gust was measured at the Grand Forks airport.

Thunderstorm Wind, Grand Forks

When
July 8, 6:31 PM CST
Where
Grand Forks County, 1.15 mi NE of (Rdr)grand Forks Afb
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.960, -97.380

The wind gust was measured at the Grand Forks Air Force Base.

Thunderstorm Wind, Traill

When
July 8, 6:38 PM CST
Where
Traill County, 1.97 mi SE of Buxton
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.580, -97.070

A few poplar trees were blown down in a shelterbelt.

Thunderstorm Wind, Grand Forks

When
July 8, 6:39 PM CST
Where
Grand Forks County, 1.66 mi SW of Grand Forks
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.900, -97.070

Large tree branches were blown down.

Thunderstorm Wind, Grand Forks

When
July 8, 6:40 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
47.920, -97.070

A large tree was blown down.

Thunderstorm Wind, Grand Forks

When
July 8, 6:42 PM CST
Where
Grand Forks County, 2.5 mi SW of Merrifield
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.820, -97.130

A semi truck and trailer were blown off Interstate 29.

Thunderstorm Wind, Grand Forks

When
July 8, 6:43 PM CST
Where
Grand Forks County, 2.27 mi NNE of Bolack
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.980, -97.110

The wind gust was measured by a ND DOT RWIS sensor.

Thunderstorm Wind, Cass

When
July 8, 6:59 PM CST
Where
Cass County, 0.94 mi E of Hunter
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
47.180, -97.200

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Cass

When
July 8, 7:58 PM CST
Where
Cass County, 1.67 mi SE of Cotter
Measured
61 kt (70 mph) measured gust
Reported by
Storm Chaser
Coordinates
46.830, -96.830

Thunderstorm Wind, Cass

When
July 8, 8:24 PM CST
Where
Cass County, 1.98 mi SE of Cotter
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.830, -96.820

A 12 inch diameter tree was snapped.

Thunderstorm Wind, Cass

When
July 8, 9:34 PM CST
Where
Cass County, 0.84 mi SW of Fargo
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.860, -96.790

Strong winds blew tree branches down onto power lines, resulting in sporadic power outages.

Flash Flood, Cass

When
July 8, 10:06 PM CST to July 9, 2:00 AM CST
Where
Cass County, 1 mi NW of Fargo to 1 mi SW of Fargo
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$30,000
Reported by
Public
Coordinates
46.880, -96.795

Two to four inches of rain fell quickly, flooding low lying areas throughout the Fargo area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for North Dakota, 2019Warnings in North Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829025, 829026, 829027, 829029, 829030, 829031, 829032, 829033, 829034, 829036, 829037, 829038, 829039, 829040, 829041, 829042, 829043, 829044, 829045, 829046, 829047, 829048, 829049, 829050, 829052, 829053, 829054, 829055, 829057, 829056.